Thunderstorm Wind, Banner
- When
- June 22, 4:05 AM MST
- Where
- Banner County, 17 mi E of Harrisburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.550, -103.411
Estimated wind gusts 60 to 70 mph, along with large hail.
Thunderstorms developed near the Wyoming and Nebraska border and quickly became severe as they moved into western Nebraska during the afternoon of June 22nd. Very large hail and wind gusts up to 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed near the Wyoming and Nebraska border and quickly became severe as they moved into western Nebraska during the afternoon of June 22nd. Very large hail and wind gusts up to 70 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 2:08 AM MST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 308 AM MDT Sun Jun 22 2025 .KEY MESSAGES... - Hot temperatures will continue today for the southern Nebraska Panhandle before much cooler air arrives tonight. - Cooler temperatures expected for most of next week behind the Pacific cold front. - Showers and thunderstorms will return to the area as early as this afternoon, with most of the activity expected late Monday through Wednesday night. && .SHORT TERM /THROUGH TUESDAY/... Issued at 250 AM MDT Sun Jun 22 2025 Current surface observations and IR Satellite loop shows a surface cold front near, or just north of, the North Platte River valley. Winds have shifted into the north with lowering temperatures and some low stratus clouds around Douglas and Lusk and north of Chadron Nebraska. Expect this front to continue sliding southward across the area this morning and then stall around the Interstate 80 corridor this afternoon. This will make forecast high temperatures tricky since readings will likely be in the upper 80s to around 90 ahead of the front, but will drop quickly into the 60s and 70s behind the front. Based on ensemble spreads for temperatures today, trended forecast towards the slower/stalling front solution with highs likely in the mid to upper 80s to low 90s southeast of a Laramie to Chadron Nebraska line. Further west and northwest, kept upper 60s to mid 70s in the forecast. A marginal risk for strong to severe storms remains over far east central Wyoming and the northern Nebraska Panhandle. High res guidance continues to be consistent in showing widely scattered thunderstorms developing after 3 PM this afternoon from Niobrara and Goshen counties, with thunderstorms lifting northeast towards Chadron Nebraska and Dawes county by the evening hours. 0-6 km shear will be plentiful and generally between 40 to 50 knots. Available instability will be more marginal with SBCAPE forecast to be around 1000 j/kg at best. 0.50 to 1.5 inch hail and brief strong gusty winds look to be the most likely with these thunderstorms. Much cooler air spreads across the rest of the area tonight. Can't rule out a few of the more sheltered valleys seeing some frost or near freezing temperatures by early Monday morning. Models have not trended cooler with the last few runs, so not expecting a widespread event. At this time, kept lows temperatures around 35 to 38 degrees for Rawlins, Dixon, Saratoga, and Laramie. Chilly further east for this time of the year with lows in the 40s to near 50. For Monday, much cooler across the whole forecast area with highs in the 70s for most locations and even some upper 60s in the higher elevations along and west of the I-25 corridor. Models are no longer showing a low stratus deck through the day with decent low level boundary layer mixing through the evening hours and a strong temperature inversion around 700mb. This inversion should cap deep convection for most of the day. However, showers and thunderstorms are possible later in the day with increasing elevated CAPE and a weak disturbance aloft lifting northeast across the Front Range. Increased POP between 25 to 50 percent for showers and thunderstorms Monday evening. Slightly warmer on Tuesday as the remnant stationary front lifts northeast as a warm front. With moisture in place and more the ample instability, will have to monitor severe thunderstorm potential for most of the high plains Tuesday afternoon and evening. SPC currently has a day 3 slight risk for areas along and east of the Laramie Range. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY NIGHT/... Issued at 305 AM MDT Sun Jun 22 2025 Long range portion of the forecast looks on track with broad southwest flow aloft. Looking at an active start to the long term forecast before weather calms for the end of the week. A blocking high over the east coast will cause an upper-level trough to stall over the Great Basin for the first half of the work week. Cooler temperatures as well as wetter weather can be expected as the trough sits west of the CWA. Southwest flow will dominate Tuesday through Wednesday, allowing some Pacific moisture to creep into the mid- levels. Shortwaves moving through the trough will supply the synoptic lift needed to trigger showers and thunderstorms. Wednesday looks to be the last good chance for precipitation, with another round of storms possible during the day. Given the trough and storm chances, high temperatures will be slightly below average through mid- week. Heading into the later half of the week, the upper-level trough will weaken, allowing a weak ridge to build in over the high plains. As a result temperatures will increase back up to average for the end of June. Subsidence under the weak ridge will keep most precipitation chances at bay, leading to mostly sunny skies on Thursday and Friday. Hot temperatures are possible by next weekend as the broad upper level ridge to our south amplifies northward and strengthens. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1007 PM MDT Sat Jun 21 2025 Southwest flow aloft will continue, while a Pacific origin cold front enters the forecast area Sunday afternoon. Wyoming TAFS...Clear skies will prevail until 15Z Sunday, then clouds will be scattered around 12000 feet. Winds will gust to 35 knots after 15Z Sunday. Nebraska TAFS...Clear skies will prevail until 18Z Sunday, except for ceilings near 1500 feet at Chadron and Alliance from 10Z to 14Z, then scattered to broken clouds from 6000 to 10000 feet will occur after 18Z Sunday. Thunderstorms will be in the vicinity of Chadron and Alliance after 00Z. Winds will gust to 30 knots after 19Z Sunday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...SF/TJT AVIATION...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 405 AM MDT Sun Jun 22 2025 NEZ019>021-054-055-WYZ101-103>106-109>119-231015- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-Converse County Lower Elevations- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 405 AM MDT Sun Jun 22 2025 This hazardous weather outlook is for the southern Nebraska panhandle...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Much cooler air will spread across the region later tonight and tonight. There is a chance for some patchy frost or temperatures tonight approaching freezing, mainly for the more sheltered valleys west of the Interstate 25 corridor. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms will return to the area late Monday afternoon and continue each day through Wednesday. There is a slight risk for severe thunderstorms Tuesday afternoon with additional strong to severe thunderstorms possible on Wednesday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-107-108-231015- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Niobrara County-East Platte County- Goshen County- 405 AM MDT Sun Jun 22 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk for strong to severe thunderstorms later this afternoon and into this evening. A few storms may contain large hail and brief gusty winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms will continue each day through Wednesday. There is a slight risk for severe thunderstorms Tuesday afternoon with additional strong to severe thunderstorms possible on Wednesday. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Estimated wind gusts 60 to 70 mph, along with large hail.
Video NW of Harrisburg. Photos sent to office with windows broken and large branches down.
Several reports of golf ball sized hail near and in Harrissburg.
Storm chaser reported 3 inch diameter hail in western Morrill County.
Wind-driven hail event with widespread damage across the Bridgeport area. Broken windows, crops stripped, large trees and power poles downed.
Public reported hail in excess of 2 inches.
Union Pacific Railroad site reported a peak gust of 63 mph shortly after the warning was issued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274590, 1263481, 1263482, 1263483, 1263484, 1274591, 1263485.